Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 43, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 31, 2016, 4:51 PM MST for Cochise County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2016, 4:51 PM MST (23:51 UTC)
- Expired
- Aug 31, 2016, 5:30 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 47 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 2139 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390 WUUS55 KTWC 312351 SVRTWC AZC003-010030- /O.NEW.KTWC.SV.W.0043.160831T2351Z-160901T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 451 PM MST WED AUG 31 2016 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 530 PM MST * AT 450 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FAIRBANK...OR 12 MILES NORTHEAST OF SIERRA VISTA...MOVING NORTH AT 5 TO 10 MPH. * LOCATIONS IMPACTED INCLUDE... TOMBSTONE...FAIRBANK AND WHETSTONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3164 11009 3164 11030 3184 11036 3186 11002 TIME...MOT...LOC 2350Z 178DEG 2KT 3172 11020 $$ MEYER
1 follow-up statement
679
WWUS55 KTWC 010030
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
530 PM MST WED AUG 31 2016
AZC003-010038-
/O.EXP.KTWC.SV.W.0043.000000T0000Z-160901T0030Z/
COCHISE-
530 PM MST WED AUG 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 530 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT. THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...HEAVY RAIN IS STILL
POSSIBLE IN THE AREA.
LAT...LON 3164 11009 3164 11030 3184 11036 3186 11002
TIME...MOT...LOC 0024Z 178DEG 2KT 3172 11020
$$
MEYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:45 PM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 31, 2:45 PM MST, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 245 PM MST WED AUG 31 2016 .SYNOPSIS...Moisture will be on the increase over the next few days. Scattered afternoon and evening thunderstorms today and Thursday. Drier conditions will return again by late in the week and into the weekend. && .DISCUSSION...Precipitable water values continue to rise with afternoon values, per GPS sensors, in the 1.25" to 1.60" range. So far this afternoon have seen isolated thunderstorms with heavy rain but expect areal coverage of storms to continue to increase through the remainder of the afternoon hours. Areas of blowing dust still possible as outflows from Tucson area storms move NW toward Phoenix. Surface dewpoints this afternoon were mostly in the 50s as low level easterly gradient continues. 12z upper air plots showed an inverted trof extending from srn Baja NE into far SE AZ. This feature will continue to slowly move WNW across the area this evening. Highs on this last day of August and meteorological summer have been right around normal. Isolated to scattered showers and thunderstorms will mark the first day of September and meteorological fall with near normal highs. A drier southwest flow aloft will start to push moisture east of the area. Best chances of afternoon and evening showers/thunderstorms will mainly be east and south of Tucson. Drying trend continues thru the weekend which will limit any chances of storms to the far eastern areas. In fact, might not see any storms at all on Sunday. No storms expected in the forecast area on Monday then confidence is low for the Tuesday/Wednesday time frame as there are timing differences on how the models spread the potential for tropical moisture up into the area. && .AVIATION...VALID THRU 02/00Z. SCT-BKN clouds 8-12k ft AGL with increasing -SHRA/-TSRA chances this afternoon and evening, mainly E and SE of KTUS. Brief MVFR conditions possible at terminal sites with stronger storms. Outside of strong and erratic TSRA outflows, sfc wind ELY/SELY at 10-15 kts with periods of gustiness. -SHRA/-TSRA will diminish overnight with clearing skies. Expect PCPN redevelopment Thursday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms across the area through Thursday. A drying trend will then occur from west-to-east Friday into this weekend with decreasing precip chances. 20-foot winds through Thursday will be mainly from the east at 10-15 mph with gusts of 20-25 mph. Thereafter, expect southerly to southwesterly winds with some elevated gustiness especially Saturday through Monday. && .CLIMATE...If the Tucson airport doesn't record any measurable rain through midnight, August (1.09") and meteorological summer (6.00") will go into the record books as the 26th driest and 26th wettest on record respectively. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 31, 1:35 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 135 PM MST WED AUG 31 2016 AZZ504-514-312100- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN- 135 PM MST WED AUG 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 200 PM MST... AT 134 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PUSCH RIDGE NEAR ORO VALLEY...MOVING WEST AT 10 MPH. HALF INCH HAIL, BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ORO VALLEY. LAT...LON 3243 11089 3236 11086 3232 11102 3240 11104 TIME...MOT...LOC 2034Z 070DEG 9KT 3237 11096
Special weather statement, Aug 31, 3:58 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 358 PM MST WED AUG 31 2016 AZZ508-312330- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX- 358 PM MST WED AUG 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL 430 PM MST... AT 355 PM MST...DOPPLER RADAR A STRONG THUNDERSTORM 12 MILES EAST OF BOWIE...OR NEAR SAN SIMON...MOVING WEST AT 15 MPH. THE PUBLIC REPORTED WIND TO 35 MPH WITH A VISIBILITY LESS THAN A 1/2 MILE IN BLOWING DUST ALONG INTERSTATE 10 NEAR SAN SIMON. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SAN SIMON. LAT...LON 3241 10907 3211 10907 3217 10944 3242 10939 TIME...MOT...LOC 2255Z 105DEG 15KT 3229 10927
Special weather statement, Aug 31, 4:38 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 438 PM MST WED AUG 31 2016 AZZ507-508-513-010015- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON- 438 PM MST WED AUG 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 515 PM MST... AT 434 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS AROUND SIERRA VISTA...BISBEE AND TOMBSONE...MOVING NORTH AT 10 MPH. WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SIERRA VISTA...BISBEE...HUACHUCA CITY...TOMBSTONE...FORT HUACHUCA... PALOMINAS...ST. DAVID...CHARLESTON...HEREFORD...FAIRBANK... KARTCHNER CAVERNS STATE PARK...WHETSTONE AND NACO. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3134 10970 3134 11045 3186 11043 3197 10988 TIME...MOT...LOC 2334Z 194DEG 11KT 3154 11022 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:00 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 60 min |
| Aug 31, 1:35 PM MST | Special Weather Statement | TWC | 25 min | |
| Aug 31, 3:58 PM MST | Special Weather Statement | TWC | 32 min | |
| Aug 31, 4:38 PM MST | Special Weather Statement | TWC | Cochise | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.